Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2017, 5:34 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 19, 2017, 5:58 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:37 PM EDT | TSTM WND DMG | Ligonier, PA | TREE DOWN ON DEEDS STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS51 KPBZ 192134
SVRPBZ
PAC063-129-192215-
/O.NEW.KPBZ.SV.W.0191.170819T2134Z-170819T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
534 PM EDT SAT AUG 19 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Indiana County in west central Pennsylvania...
Southeastern Westmoreland County in southwestern Pennsylvania...
* Until 615 PM EDT.
* At 533 PM EDT, a severe thunderstorm was located 7 miles west of
Westmont, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Latrobe... McChesneytown-Loyalhanna...
Derry... Lawson Heights...
Ligonier... New Florence...
Seward... Bolivar...
Youngstown... Laurel Mountain...
Armagh... Laurel Mountain State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4029 7942 4051 7896
4049 7892
TIME...MOT...LOC 2133Z 288DEG 25KT 4033 7909
HAIL...1.00IN
WIND...60MPH
$$
Fries1 follow-up statement
430
WWUS51 KPBZ 192158
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT SAT AUG 19 2017
PAC063-129-192207-
/O.CAN.KPBZ.SV.W.0191.000000T0000Z-170819T2215Z/
Indiana PA-Westmoreland PA-
558 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA AND
SOUTHEASTERN WESTMORELAND COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southwestern and west central Pennsylvania.
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4029 7942 4051 7896
4049 7892
TIME...MOT...LOC 2156Z 288DEG 25KT 4028 7887
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:55 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 19, 4:55 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 455 PM EDT Sat Aug 19 2017 .SYNOPSIS... Thunderstorms will accompany the passage of a cold front this evening. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... An update was issued to account for dropped watch counties north and west of Pittsburgh. The watch will be dropped as the line of convection passes during the next couple of hours. Dry advection and subsidence in the wake of the front will support a quiet and comfortable night. Expect overnight lows near/a couple degrees under the seasonal averages. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Building high pressure in the wake of the aforementioned system will result in a dry and seasonable Sunday with slightly lower dewpoints/humidity. Warm, moist advection with flat ridging in advance of a midwestern shortwave as per the latest model solutions indicate increased humidity with a rapid temperature moderation above the averages for Monday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The aforementioned midwest trough/associated front are likely to provide the next precip chance by Tuesday. Eastern CONUS troughing is then forecast to support temperatures a few degrees under the averages for the remainder of the week. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Numerous thunderstorms can be expected as a cold front crosses the region this afternoon/early evening. VCTS and tempo TS were included for terminals with the most likely timing. VFR will return in the wake of the showers and thunderstorms, although with clearing and winds calming, some pre-dawn fog could develop. This will likely be dependent on the extent and amount of rainfall this evening. Surface flow will generally remain from the west at 10kts with occasional gusts to 15kts. Winds will then calm tonight as high pressure begins to build in. .Outlook... Widespread restriction potential returns with a late Tue/early Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 19, 4:50 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 450 PM EDT Sat Aug 19 2017 MDZ001-OHZ039>041-048>050-PAZ007>009-013>015-020-WVZ001-012-021- 509>514-202100- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 450 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057>059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-202100- Muskingum-Guernsey-Belmont-Noble-Monroe-Jefferson-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall- 450 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 19, 4:36 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 3 NNW WEST SUNBURY 41.04N 79.91W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0336 PM TSTM WND DMG 3 N EAST BUTLER 40.92N 79.85W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0359 PM TSTM WND DMG 1 W CADIZ 40.26N 81.02W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0359 PM TSTM WND DMG 2 NNE CADIZ 40.29N 80.98W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0409 PM TSTM WND DMG 1 N SARVER 40.74N 79.73W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP
&&
EVENT NUMBER PBZ1702025
EVENT NUMBER PBZ1702026
EVENT NUMBER PBZ1702027
EVENT NUMBER PBZ1702028
EVENT NUMBER PBZ1702029Local storm report, Aug 19, 4:43 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 3 NE LOWER BURRELL 40.61N 79.67W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE TREES DOWN
0426 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ1702030
EVENT NUMBER PBZ1702031Local storm report, Aug 19, 5:00 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST WHEELING AIRPORT 40.18N 80.65W
08/19/2017 M54 MPH OHIO WV ASOS
&&
EVENT NUMBER PBZ1702032Local storm report, Aug 19, 5:10 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 2 E HARRISON TOWNSHIP 40.63N 79.68W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
TREE DOWN ON GARVERS FERRY ROAD
0450 PM TSTM WND DMG 5 NNE INDIANA 40.69N 79.10W
08/19/2017 INDIANA PA SOCIAL MEDIA
PICTURE OF VERY LARGE TREE LIMB DOWN ON ROUTE 119
&&
EVENT NUMBER PBZ1702033
EVENT NUMBER PBZ1702034Special weather statement, Aug 19, 5:17 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
517 PM EDT SAT AUG 19 2017
OHZ068-069-192200-
Monroe-Noble-
517 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN MONROE AND NOBLE COUNTIES...
At 517 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 25 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Caldwell... Dudley...
Summerfield... Belle Valley...
Lewisville... Sarahsville...
Dexter City... Stafford...
Harriettsville... Wolf Run State Park...
This includes Interstate 77 in Ohio between mile markers 18 and 32.
LAT...LON 3984 8168 3984 8158 3982 8121 3960 8127
3961 8128 3959 8129 3960 8139 3963 8142
3963 8145 3965 8145 3964 8147 3960 8147
3963 8159 3966 8159 3967 8164 3975 8164
3976 8170
TIME...MOT...LOC 2117Z 282DEG 23KT 3975 8161
FriesLocal storm report, Aug 19, 5:27 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.49W
08/19/2017 M1.75 INCH TUSCARAWAS OH SOCIAL MEDIA
0221 PM HAIL 3 WSW NEW PHILADELPHIA 40.47N 81.50W
08/19/2017 M1.00 INCH TUSCARAWAS OH TRAINED SPOTTER
0226 PM HAIL NEW PHILADELPHIA 40.49N 81.44W
08/19/2017 E1.00 INCH TUSCARAWAS OH PUBLIC
0318 PM TSTM WND DMG OHIOVILLE 40.68N 80.48W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
0322 PM TSTM WND DMG MIDLAND 40.64N 80.46W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
0325 PM TSTM WND DMG 1 S INDUSTRY 40.64N 80.41W
08/19/2017 BEAVER PA SOCIAL MEDIA
SMALL TREES DOWN
0325 PM HAIL 1 S INDUSTRY 40.64N 80.41W
08/19/2017 E1.00 INCH BEAVER PA SOCIAL MEDIA
MINOR HAIL DAMAGE TO CARS
0327 PM TSTM WND DMG 2 SSW MALVERN 40.67N 81.20W
08/19/2017 CARROLL OH 911 CALL CENTER
ONE LARGE TREE DOWN
0327 PM TSTM WND DMG 3 NNW WEST SUNBURY 41.04N 79.91W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0336 PM TSTM WND DMG 3 N EAST BUTLER 40.92N 79.85W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0339 PM TSTM WND DMG ALIQUIPPA 40.62N 80.25W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
0359 PM TSTM WND DMG 1 W CADIZ 40.26N 81.02W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0359 PM TSTM WND DMG 2 NNE CADIZ 40.29N 80.98W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0409 PM TSTM WND DMG 1 N SARVER 40.74N 79.73W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP
0422 PM TSTM WND DMG 3 NE LOWER BURRELL 40.61N 79.67W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE TREES DOWN
0422 PM TSTM WND GST WHEELING AIRPORT 40.18N 80.65W
08/19/2017 M54 MPH OHIO WV ASOS
0423 PM HAIL NEW KENSINGTON 40.57N 79.75W
08/19/2017 M1.00 INCH WESTMORELAND PA TRAINED SPOTTER
0423 PM TSTM WND DMG 2 E HARRISON TOWNSHIP 40.63N 79.68W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
TREE DOWN ON GARVERS FERRY ROAD
0426 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
TREES AND WIRES DOWN
0450 PM TSTM WND DMG 5 NNE INDIANA 40.69N 79.10W
08/19/2017 INDIANA PA SOCIAL MEDIA
PICTURE OF VERY LARGE TREE LIMB DOWN ON ROUTE 119
&&
EVENT NUMBER PBZ1702015 PBZ1702016 PBZ1702017 PBZ1702019 PBZ1702020
PBZ1702021 PBZ1702022 PBZ1702018 PBZ1702025 PBZ1702026 PBZ1702023
PBZ1702027 PBZ1702028 PBZ1702029 PBZ1702030 PBZ1702032 PBZ1702024
PBZ1702033 PBZ1702031 PBZ1702034The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 50 min |
| Aug 19, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 46 min |
| Aug 19, 3:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| Aug 19, 3:47 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 28 min |
| Aug 19, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 51 min |
| Aug 19, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 41 min |
| Aug 19, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 43 min |
| Aug 19, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 39 min |
| Aug 19, 4:43 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| Aug 19, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 44 min |
| Aug 19, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Aug 19, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 53 min |
| Aug 19, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.